Drug-induced liver injury occurs when drugs, including alcohol, or even some herbs or dietary supplements disrupt normal liver function. It’s a form of hepatotoxicity that can be mild or severe. In the U.S., drug-induced liver injury is the leading cause of acute liver failure, a serious condition that requires hospitalization and usually a subsequent liver transplant.
Drug-induced liver injuries are commonly associated with taking too much acetaminophen, the active ingredient found in over-the-counter pain relievers and fever-reducing medications like Tylenol. However, other external factors can cause similar damage. Expert hepatologists at the Froedtert & the Medical College of Wisconsin health network are well-versed in the causes and treatments of drug-induced liver injury.
Which Drugs Can Cause Liver Damage?
- Acetaminophen. Taking acetaminophen in excess is the leading cause of drug-induced liver injury. “When you follow recommended acetaminophen doses, the drug is very safe,” said Francisco Durazo, MD, chief of transplant hepatology and transplant medicine at the Froedtert & MCW health network. “When you take too much, you can get toxicity of the liver and sometimes acute liver failure, which has a high mortality rate and often requires a liver transplant.”
- Illegal drugs. Illicit drugs, such as cocaine and PCP, negatively impact the liver.
- Alcohol. Alcohol-induced liver injury has become the most common indication for liver transplant and has increased significantly in the last decade. “We are seeing people in their 20s already with advanced cirrhosis requiring a liver transplant,” Dr. Durazo said.
In some cases, prescribed medications, over-the-counter medications, dietary supplements such as workout supplements and fat burners, hormones, and herbs can also cause liver injury.
Liver Injury from Dietary Supplements
Dietary supplements are a frequent cause of liver injury. There isn’t a standardized minimum dosage of these supplements that can cause liver injury, and it can happen to anybody.
Unlike pharmaceutical medications that need to undergo testing to prove their safety and efficacy before becoming available to the public, dietary supplements don’t require any testing or vetting before they are able to be purchased. This makes them risky buys for consumers.
The most common dietary supplements that lead to liver problems are workout supplements and fat burners that people take to gain muscle and lose weight. “These supplements often have undisclosed contents in them, so I tell people not to take them, because they just don’t know what they’re getting,” Dr. Durazo said.
Diagnosing Drug-Induced Liver Injury
You may have a drug-induced liver injury if you develop jaundice and a lack of appetite. If this happens, seek care immediately.
There are typically five questions that Dr. Durazo asks himself when trying to determine if he has a drug-induced liver injury case:
- Did the patient take a drug or supplement capable of causing such a clinical scenario?
- Was there a chronological order to the liver test abnormalities and the intake of the drug or supplement?
- Do liver test results improve after stopping the drug or supplement?
- If the patient takes the drug again, do liver tests get worse? (This only occurs if the patient is in need of the medication in question.)
- Have other causes of liver disease been excluded?
“Once we have those answers figured out, rule out other diseases and know the medication in question very well, we can then make the diagnosis,” Dr. Durazo said.
Knowing the specific medication making the patient sick is important in making the diagnosis, Dr. Durazo explained. Different medications can cause different types of liver disease, and not all medications have the same latency period, the amount of time between taking a medication and developing symptoms.
If physicians determine that there has been an acetaminophen overdose, they will provide a treatment called acetylcysteine that can help reduce liver toxicity. In other cases, physicians will make a diagnosis of a drug-induced liver injury based on the exclusion of other injury diagnoses.
Depending on the type and severity of liver disease, both outpatient and inpatient supportive care can help. For example, if your liver tests show mild abnormalities, you can be monitored as outpatient in our Hepatology Clinic. If the liver toxicity reaches a level that causes your liver to fail, you can expect to be admitted to the hospital and possibly put on the liver transplant waiting list.
Liver Transplant After a Drug-Induced Liver Injury
If acute liver failure occurs from a drug-induced liver injury, a liver transplant may be needed to help you extend your life. Physicians will use clinical criteria to determine if you are right for a transplant, and place you on the list if you meet the criteria.
“Since each patient is a bit different, we will use different criteria to evaluate each patient,” Dr. Durazo said. “The most used is the King’s College Criteria, along with certain clinical information and laboratory tests to determine how sick the patient is. If you think the patient is not going to recover without a new liver, then we list the patient for a liver transplant.”
The Froedtert & MCW health network does about 12 drug-induced liver injury-related liver transplants per year. This is what patients can expect from the liver transplant process.
If you think you may be at risk for a drug-induced liver injury, call 911 if your condition is emergent. If your condition is stable, request an appointment with a member of the hepatology team.
Add new comment
Need information about damaged liver fatty liver
Thanks for your request, Janet. To learn more about fatty liver disease, please watch Jose Franco, MD’s video where he explains the disease: https://www.froedtert.com/videos/nash-or-fatty-liver-disease. If you would like to be seen by one of our specialists, you can request an appointment with Dr. Franco, Dr. Durazo, or one of our other liver specialists, by calling 414-805-6633 or request an appointment online: https://www.froedtert.com/appointment/request. Thanks, Carla